Children treated with cancer drug cisplatin suffer permanent hearing loss - worse in younger kids

 

subject

© FatCamera - iStock

A new study by Canadian researchers shows that the chemotherapy drug cisplatin causes permanent hearing loss, the hearing of very young children being impacted early during treatment and affected to a greater extent than that of older children.

Together with his colleagues, Dr. Bruce Carleton, an investigator and director of the Pharmaceutical Outcomes Program at BC Children's Hospital in Vancouver, British Columbia, followed up on previous research by others showing up to 60% of children treated with cisplatin - an effective cancer drug - suffer from hearing loss.

Carleton's team examined data from 368 Canadian childhood cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All patients were off cisplatin within three years of initiating the medication.

Three years after starting therapy, 75% of patients ≤5 years old and 48% of patients >5 years old had experienced cisplatin-related hearing loss. At three months and one year after initiating therapy, 27% and 61% of patients ≤5 years old had experienced cisplatin-related hearing loss, respectively.

The study was published in the peer-reviewed journal of the American Cancer Society, CANCER. The authors note in their study that these results highlight the need for audiological monitoring at each cisplatin cycle, although the underlying mechanism for the cause of hearing loss remains unclear. Maturing structures within the ear might be more vulnerable to the toxic effects of cisplatin, the study proposes.
 

Source: News-Medical

P.W.